Alert archive / Georgia / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 419, NWS Atlanta, GA

August 6, 2003Spalding County, Georgia

NWS Atlanta, GA issued this severe thunderstorm warning at Aug 6, 2003, 2:59 PM EDT for Spalding County, Georgia. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 6, 2003, 2:59 PM EDT (18:59 UTC)
Expired
Aug 6, 2003, 3:30 PM EDT
In force
31 min
Issued by
NWS Atlanta, GA
Area
Counties, with a storm outline in the text

County Spalding County, GA

The radar

The Atlanta radar (KFFC), 33 km from the middle of the area, began a volume at 18:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 7.0 hours before the alert went out and 28 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2003-08-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 332 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2003-08-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 32 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
332 J/kg
Mixed-layer CIN
-96 J/kg
Mixed-layer LCL
888 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
32 m²/s²
0-3 km storm-relative helicity
35 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

681 
WUUS52 KFFC 061859
SVRATL
GAC255-061930-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
259 PM EDT WED AUG 6 2003

THE NATIONAL WEATHER SERVICE IN PEACHTREE CITY HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN SPALDING COUNTY IN WEST CENTRAL GEORGIA

* UNTIL 330 PM EDT

* AT 254 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM OVER GRIFFIN...MOVING SOUTHEAST AT 15 MPH.

* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...GRIFFIN...   
  EXPERIMENT AND ORCHARD HILL.

HAIL TO THE SIZE OF NICKELS AND WIND GUSTS TO 60 MPH CAN BE EXPECTED 
IN THE WARNED AREA.

THIS STORM CONTAINS VERY HEAVY RAIN. EXPECT 1 TO 2 INCHES OF RAIN IN
LESS THAN AN HOUR. THIS CAN CAUSE BRIEF FLOODING OF ROADS.

EXCESSIVE LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS IF
POSSIBLE. STAY AWAY FROM WINDOWS AND DOORS. AVOID USING TELEPHONES OR
ELECTRICAL APPLIANCES.

IF YOU SEE WIND DAMAGE...LARGE HAIL OR SIGNIFICANT FLOODING...WAIT
UNTIL AFTER THE STORM HAS PASSED...AND THEN CALL THE NATIONAL WEATHER
SERVICE TOLL FREE AT 1 8 6 6 7 6 3 4 4 6 6.

LAT...LON 3333 8425 3329 8416 3327 8412 3318 8413
          3319 8434 3328 8434

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 6, 5:40 AM EDT, 9 hours 19 minutes earlier.

Area forecast discussion, Aug 6, 5:40 AM EDT, 9 hours 19 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
540 AM EDT WED AUG 6 2003

UPPER TROUGH OVER EASTERN STATES DEEPENS THIS PERIOD AS A SHORT WAVE
MOVES TO THE AREA THROUGH TONIGHT. SURFACE LOW PRESSURE CONTINUES
ACROSS NORTH GEORGIA TODAY AND GETS PUSHED A LITTLE S THURSDAY.
PLENTY OF MOISTURE OVER AREA THROUGH THE PERIOD AND EXCEPT FOR MAYBE
THE NE COUNTIES...THIS ENOUGH REASON TO KEEP THE 60% POPS GOING FOR
THIS AFTERNOON AND 40-50% THROUGH THURSDAY. OVERALL...ONLY LITTLE
CHANGE TO THE FORECAST.

.PRELIMINARY POINT TEMPS/POPS...
KATL 84 70 85 70 / 60 50 40 30
KAHN 87 70 87 69 / 50 50 40 40
KGVL 85 69 84 69 / 50 50 50 50
KRMG 86 69 87 69 / 60 50 40 30
KCSG 87 73 89 72 / 60 50 50 30
KMCN 89 71 89 70 / 60 50 50 40

.ATL WATCHES/WARNINGS/ADVISORIES...
GA...NONE.

.AVIATION DISCUSSION...LITTLE CHANGE IN AIR MASS FROM PREVIOUS DAYS.
HIGH LOW LEVEL MOISTURE REMAINS AND THERE SHOULD BE SOME SCATTERED
TO BROKEN LAYERS BELOW 1 THSD THIS MORNING. VISIBILITY 3 TO 5 MILES
IN FOG THIS MORNING...ONLY LOCALLY BELOW 3. EXPECT SCATTERED TO
BROKEN CLOUDS 3 TO 4 THSD BY 10 AM WITH UNRESTRICTED VISIBILITY.
ANOTHER SHORT WAVE ROTATING THROUGH UPPER TROUGH WILL AID
THUNDERSTORM DEVELOPMENT AGAIN MAINLY THIS AFTERNOON.

BDL
Hazardous weather outlook, Aug 6, 6:08 AM EDT, 8 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
608 AM EDT WED AUG 6 2003

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-061606-

608 AM EDT WED AUG 6 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY.

ISOLATED SEVERE THUNDERSTORMS POSSIBLE THIS AFTERNOON AND TONIGHT.

.SYNOPSIS...
AN UPPER TROUGH OF LOW PRESSURE WILL PERSIST OVER THE EASTERN
STATES. ANOTHER SHORT WAVE WILL ROTATE THROUGH THE TROUGH ACROSS
GEORGIA TODAY THROUGH TONIGHT. AT THE SURFACE...A MOIST UNSTABLE AIR
MASS CONTINUES OVER NORTH AND CENTRAL GEORGIA.

.PRIMARY HAZARD...
THE PRIMARY THREAT WILL BE HEAVY RAIN WITH POSSIBLE FLOODING.
FREQUENT LIGHTNING AND DAMAGING WINDS CAN ALSO BE EXPECTED. THE BEST
CHANCE FOR ISOLATED SEVERE THUNDERSTORM DEVELOPMENT WILL BE FROM
NOON THROUGH 800 PM.

.DISCUSSION...
SCATTERED TO NUMEROUS THUNDERSTORMS ARE EXPECTED TO DEVELOP
TODAY...ACROSS PARTS OF NORTH AND CENTRAL GEORGIA. HOWEVER...ONLY
ISOLATED THUNDERSTORMS WILL POSSIBLY BECOME SEVERE. DEWPOINTS WILL
REMAIN IN THE 70S. CAPES SHOULD RANGE FROM 1500 TO 2000 AND LIFTED
INDEX VALUES WILL RANGE FROM MINUS 2 TO MINUS 4.

.FOR SPOTTERS...
SPOTTER GROUPS AND EMERGENCY MANAGEMENT PERSONNEL SHOULD MONITOR
WEATHER CONDITIONS...AND BE READY FOR POSSIBLE ACTIVATION.

.DAY TWO THROUGH DAY SEVEN...THURSDAY THROUGH TUESDAY.
THERE WILL BE A CHANCE OF THUNDERSTORMS EACH DAY.

NO HAZARDOUS WEATHER EXPECTED AT THIS TIME.
FOR THE GRAPHICAL HAZARDOUS WEATHER OUTLOOK AND OTHER WEATHER
INFORMATION...PLEASE VISIT OUR WEBSITE AT WEATHER.GOV...AND CLICK ON
GEORGIA.

In the hours before

Local storm report, Aug 6, 1:47 PM EDT, 1 hour 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
147 PM EDT WED AUG 06 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

1030 PM    DANIELSVILLE              GA   WIND DAMAGE
08/04/03   MADISON                        A FEW TREES DOWN.
                                          REPORTED BY MADISON
                                          COUNTY 911.

1030 PM    COMMERCE                  GA   WIND DAMAGE
08/04/03   JACKSON                        A FEW TREES DOWN.
                                          REPORTED BY JACKSON
                                          COUNTY 911.

1030 PM    HOMER                     GA   WIND DAMAGE
08/04/03   BANKS                          A FEW TREES DOWN.
                                          REPORTED BY BANKS COUNTY
                                          911.
Special weather statement, Aug 6, 2:05 PM EDT, 54 minutes before
GAZ004>007-012-013-020-021-030>032-041>043-052-053-066-067-061930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
205 PM EDT WED AUG 6 2003

...SIGNIFICANT WEATHER ALERT FOR INTENSE LIGHTNING AND VERY HEAVY
RAIN IN TROUP...MERIWETHER...HEARD...COWETA...DOUGLAS...CARROLL...
HARALSON...PAULDING...POLK...COBB...CHEROKEE...BARTOW...PICKENS...
GORDON...GILMER...FANNIN...WHITFIELD AND MURRAY COUNTIES UNTIL
330 PM EDT...

AT 158 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
LINE OF STRONG THUNDERSTORMS FROM DALTON...TO CARTERSVILLE...TO
BUCHANAN...TO WEDOWEE ALABAMA...TO LAGRANGE. THIS LINE OF STORMS
WAS MOVING EAST AT 10 TO 15 MPH...AND WILL LIKELY PRODUCE INTENSE
CLOUD TO GROUND LIGHTNING...WINDS GUSTING TO NEAR 40 MPH...AND VERY
HEAVY RAIN.

RAINFALL OF 2 TO 3 INCHES PER HOUR ARE POSSIBLE WITH THESE STORMS.
DUE TO THE HEAVY RAIN...FLOODING OF LOW LYING AREAS AND SMALL
STREAMS IS POSSIBLE. MOTORISTS ARE URGED NOT TO DRIVE INTO FLOODED
AREAS.
Local storm report, Aug 6, 2:23 PM EDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
223 PM EDT WED AUG 06 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    CALHOUN                   GA   FLOODING
08/04/03   GORDON                         ABOUT ONE FOOT OF WATER
                                          ACROSS ROADS.  REPORTED
                                          BY POSTAL SERVICE.
Local storm report, Aug 6, 2:25 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
225 PM EDT WED AUG 06 2003

TIME(EDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0155 PM    CALHOUN                   GA   FLOODING
08/04/03   GORDON                         ABOUT ONE FOOT OF WATER
                                          ACROSS ROADS.  REPORTED
                                          BY POSTAL SERVICE.
Special weather statement, Aug 6, 2:35 PM EDT, 24 minutes before
GAZ056-068-069-079-061915-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
235 PM EDT WED AUG 6 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...GUSTY WINDS AND
INTENSE LIGHTNING IN TALBOT...UPSON...PIKE AND SPALDING COUNTIES
UNTIL 315 PM EDT...

AT 230 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NORTHWEST OF ZETELLA TO WEST OF TALBOTTON...
MOVING EAST AT 15 MPH.

RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF IN AN HOUR MAY CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT
WIND GUSTS UP TO 40 MPH AND INTENSE LIGHTNING WITH THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.
Special weather statement, Aug 6, 2:49 PM EDT, 10 minutes before
GAZ014-022-023-033-034-061930-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
249 PM EDT WED AUG 6 2003

...SIGNIFICANT WEATHER ALERT FOR HEAVY RAIN...GUSTY WINDS AND
INTENSE LIGHTNING IN GWINNETT...FORSYTH...HALL...DAWSON AND NORTH
FULTON COUNTIES UNTIL 330 PM EDT...

AT 245 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR SHOWED STRONG
THUNDERSTORMS FROM NORTHWEST OF CUMMING TO NORCROSS...MOVING EAST AT
30 MPH.

RAINFALL AMOUNTS OF UP TO AN INCH AND A HALF IN AN HOUR MAY CAUSE
PONDING OF WATER ON ROADWAYS AND IN OTHER LOW LYING AREAS. EXPECT
WIND GUSTS UP TO 40 MPH AND INTENSE LIGHTNING WITH THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS ARE EXPECTED TO
REACH 40 TO 50 MPH...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF
DIMES...OR SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

The office that day

Everything else NWS Atlanta, GA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 6, 1:45 PM EDTFlash Flood WarningFFCGordon3 hr
Aug 6, 4:51 PM EDTSevere Thunderstorm WarningFFCWarren39 min

Nearby

Severe Thunderstorm Warnings in Georgia, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.